(HealthDay News) – Use of meth/amphetamine and ±3,4-methylenedioxymethamphetamine (MDMA) among adolescents is associated with an increased risk of subsequent depressive symptoms.
Frédéric N. Brière, from the Université de Montréal, and colleagues investigated whether use of meth/amphetamine (speed) and MDMA (ecstasy) was predictive of subsequent depressive symptoms in a sample of 3,880 adolescents from secondary schools in disadvantaged neighborhoods. The association was tested between meth/amphetamine and MDMA use in grade 10 and depressive symptoms, measured on the abridged Center for Epidemiologic Studies-Depression scale, in grade 11.
Following adjustment for pre-existing individual and contextual characteristics, the researchers found that meth/amphetamine and MDMA use in grade 10 significantly increased the likelihood of depressive symptoms in grade 11 (odds ratio [OR], 1.6 and 1.7, respectively). The risk was further increased in concomitant users (OR, 1.9). Neither gender nor pre-existing depressive symptoms affected the association.
“This study has important public health implications for adolescent populations,” the authors write. “Our results concur with others and imply a ‘principle of caution’ in messages targeting adolescents, upholding that MDMA and meth/amphetamine use, particularly when concurrent, likely increases the risk of experiencing disruptions in affective symptomatology.”